A Steiner quadruple system is a Steiner system
of integer order , consisting of a set of elements and a collection of four-element subsets of
such that every three-element subset of is contained in exactly one
member of .
Barrau (1908) established the uniqueness up to isomorphism
of ,
and
Fitting (1915) subsequently constructed the cyclic systems and , and Bays and de Weck (1935) showed the existence
of at least one . Hanani (1960) proved that a necessary
and sufficient condition for the existence of an
is that
or 4 (mod 6).
The numbers of nonisomorphic Steiner quadruple systems of orders 8, 10, 14, 16, ... are 1, 1, 4 (Mendelsohn and Hung 1972), 1054163 (Kaski et al. 2006), ... (OEIS
A124119).
A cyclic Steiner quadruple system identifies its points with so that translations preserve
the blocks. It is symmetric cyclic if negation preserves each translation group
orbit of blocks. Liu and Feng (2026) proved that a symmetric cyclic Steiner quadruple
system of order exists iff and every odd prime
divisor
of
satisfies
or .
Barrau, J. A. "On the Combinatory Problem of Steiner." K. Akad. Wet. Amsterdam Proc. Sect. Sci.11, 352-360, 1908.Bays,
S. and de Weck, E. "Sur les systèmes de quadruples." Comment.
Math. Helv.7, 222-241, 1935.Fitting, F. "Zyklische
Lösungen des Steiner'schen Problems." Nieuw Arch. Wisk.11,
140-148, 1915.Hanani, H. "On Quadruple Systems." Canad.
J. Math.12, 145-157, 1960. https://doi.org/10.4153/CJM-1960-013-3.Kaski,
P.; Östergård, P. R. J.; and Pottonen, O. "The Steiner
Quadruple Systems of Order 16." J. Combin. Th. Ser. A113, 1764-1770,
2006. https://doi.org/10.1016/j.jcta.2006.03.017.Lindner,
C. C. and Rosa, A. "There Are at Least Nonisomorphic Steiner Quadruple Systems of Order 16."
Utilitas Math.10, 61-64, 1976.Lindner, C. C. and
Rosa, A. "Steiner Quadruple Systems--A Survey." Disc. Math.22,
147-181, 1978.Liu, H. and Feng, T. "The Existence of Symmetric
Cyclic Steiner Quadruple Systems." 19 Oct 2026. https://arxiv.org/abs/2610.25951.Mendelsohn,
N. S. and Hung, S. H. Y. "On the Steiner Systems and ." Utilitas Math.1, 5-95, 1972.Sloane,
N. J. A. Sequence A124119 in "The
On-Line Encyclopedia of Integer Sequences."